Indiana, 2019

Hail and Damaging Wind in Indiana, September 12, 2019

September 12, 2019 · NWS IWX · 2 events in 2 counties and zones

Southward sinking boundary helped provide a focus for rapid thunderstorm development in a moderately unstable but poorly sheared environment. Some of the storms were able to reach severe levels across parts of the area.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS IWX wrote it up.

Southward sinking boundary helped provide a focus for rapid thunderstorm development in a moderately unstable but poorly sheared environment. Some of the storms were able to reach severe levels across parts of the area.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Sep 12, 2:21 PM EST, 1 hour 17 minutes earlier.

Area forecast discussion, Sep 12, 2:21 PM EST, 1 hour 17 minutes before
Area Forecast Discussion
National Weather Service Northern Indiana
321 PM EDT Thu Sep 12 2019

.SYNOPSIS...
Issued at 317 PM EDT Thu Sep 12 2019

Widely scattered showers and thunderstorms will continue to
develop into the evening south of Route 6. There will be a lull in
any convection late evening into the overnight before a cold front
arrives on Friday with a round of showers and thunderstorms along
it. Cooler and less humid weather will then arrive Friday night
into Saturday.

&&

.SHORT TERM...(This Evening through Friday)
Issued at 317 PM EDT Thu Sep 12 2019

Frontal boundary has settled west to east across the region this
afternoon. Convective temps in the mid to upper 80s have been met
with cu field expanding, with showers and storms starting to pop
south of the front in unstable but poorly sheared environment. As
a result, by in large convection should be pulsy in nature with
heavy rain and maybe some gusty winds being the main threat. Any
storms that manage to interact with the front (and increased
shear) as well as outflow boundary/mergers could attempt to become
briefly severe. Trends to be monitored into the evening.

Focus will shift to cold front well to the west that will begin to
work towards the area with stationary front across the area
starting to work back north later tonight into Friday. Models
generally agree on line of showers and storms still forming
upstream and working towards the western parts of the area in the
9 to 12Z Fri window. A non-zero threat for a strong or locally
severe storm will exist late tonight with the line, which is the
main basis for expansion of marginal risk of severe wind gusts
into the area on SPC Day 1 outlook.

Most likely, we will see a downward trend in convection during the
morning, but uptick in the afternoon along the front as at least
some instability will be in place for the eastern half of the
area. Amount of cloud cover from morning convection is of concern
as to exactly how much we destabilize and inherent severe threat.
Marginal risk continues for SE half or so of area and is warranted
for the time being. Heavy rain will probably end up the main
concern with PWATs over 1.5 inches but decent eastward progress
should limit any flood concerns.

&&

.LONG TERM...(Friday Night through Thursday)
Issued at 317 PM EDT Thu Sep 12 2019

Friday night into Saturday will give the A/C units a break with
dewpoints in the 50s as the front settles south of the area, for a
short visit. However, return flow will attempt to set back up as
another disturbance drops southeast into the area with at least a
chance for a shower Sat night into Sunday. Once this departs, upper
level ridging will build in the Plains and work east with main axis
setting up over the area. Highs will climb back into the 80s for
much of the period after that point but remaining dry until towards
the end of the period when longwave trough will be building to the
west with normal timing differences.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon)
Issued at 132 PM EDT Thu Sep 12 2019

A warm front located near the IN/MI this morning is modeled to
sink south from 18z to 00z this afternoon allowing the better
surface-based instability to really only be restricted to areas
south US-30 for this evening's chances for stronger storms. But
that front is expected to rise farther north heading into the
overnight based on the convection firing in those models. Some of
the Hi-Res CAM guidance is showing a few storms firing north of
US-30 and if they can get tall enough, perhaps the shear would be
able to sustain those storms, but would expect most of those
storms to trend toward dissipation especially since shear is
expected to weaker today than yesterday. Another issue will be
lacking forcing for storm formation. Yesterday, showers and storms
were able to form across the forecast area, but didn't really get
going until they entered the better shear to our north closer to
the front, which was into MI. Based on guidance, feel better
chance for showers/storms exists at SBN as opposed to FWA so will
include a TEMPO -SHRA for that time frame for now. Also, any
showers and storms would have the potential to reduce flight
conditions into at least MVFR and perhaps even as far as IFR with
lowered ceilings and heavier rain may reduce visibility, but with
a lacking confidence in storm timing, will leave that out for now
and continue VFR as prevailing. Models have also been indicating
post-sunrise MVFR CIGs are possible especially if the front can
sag south as it did this morning after overnight convection.
Seeing as this is towards the end of the period, will mention it
here and let future shifts decide if they want to put it in.

&&

.IWX WATCHES/WARNINGS/ADVISORIES...
IN...NONE.
MI...NONE.
OH...NONE.
LM...NONE.
&&

SYNOPSIS...Fisher
SHORT TERM...Fisher
LONG TERM...Fisher
AVIATION...Roller

Visit us at www.weather.gov/iwx

Follow us on Facebook...Twitter...and YouTube at:
www.facebook.com/NWSNorthernIndiana
www.twitter.com/nwsiwx
www.youtube.com/NWSNorthernIndiana
Hazardous weather outlook, Sep 12, 2:37 PM EST, 1 hour 1 minute before
Hazardous Weather Outlook
National Weather Service Northern Indiana
337 PM EDT Thu Sep 12 2019

INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-131945-
La Porte-St. Joseph IN-Elkhart-Lagrange-Steuben-Noble-De Kalb-Starke-
Pulaski-Marshall-Fulton IN-Kosciusko-Whitley-Allen IN-White-Cass IN-
Miami-Wabash-Huntington-Wells-Adams-Grant-Blackford-Jay-Berrien-
Cass MI-St. Joseph MI-Branch-Hillsdale-Williams-Fulton OH-Defiance-
Henry-Paulding-Putnam-Van Wert-Allen OH-
337 PM EDT Thu Sep 12 2019 /237 PM CDT Thu Sep 12 2019/

This Hazardous Weather Outlook is for northern Indiana, southwest
Michigan and northwest Ohio.

.DAY ONE...This afternoon and tonight.

Scattered thunderstorms this afternoon and tonight will bring the
chance for gusty winds and locally heavy rainfall.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday. Gusty winds and locally heavy
rainfall in the vicinity of storms are likely.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

LMZ043-046-131945-
New Buffalo MI to St Joseph MI-Michigan City IN to New Buffalo MI-
337 PM EDT Thu Sep 12 2019

This Hazardous Weather Outlook is for The Nearshore Waters of
Southeastern Lake Michigan.

.DAY ONE...This afternoon and tonight.

Thunderstorms are possible into tonight with locally hazardous
conditions to small craft in the vicinity of these storms.

.DAYS TWO THROUGH SEVEN...Friday through Wednesday.

Thunderstorms are possible Friday. Conditions hazardous to small
craft are likely in the vicinity of storms.

In the hours before

Special weather statement, Sep 12, 3:07 PM EST, 31 minutes before
Special Weather Statement
National Weather Service Northern Indiana
407 PM EDT Thu Sep 12 2019

INZ015-122030-
Fulton-
407 PM EDT Thu Sep 12 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN FULTON COUNTY...

At 407 PM EDT, a strong thunderstorm was located near Rochester,
moving east at 15 mph.

Winds in excess of 40 mph are possible with this storm.

Locations impacted include...
Rochester, Tiosa, Lake Manitou, Athens and Talma.

&&

LAT...LON 4117 8616 4117 8608 4109 8608 4108 8606
      4104 8605 4104 8634 4111 8635
TIME...MOT...LOC 2007Z 258DEG 12KT 4111 8619

HAIL...0.25
WIND...40MPH

CR
Special weather statement, Sep 12, 3:33 PM EST, 5 minutes before
Special Weather Statement
National Weather Service Northern Indiana
433 PM EDT Thu Sep 12 2019

INZ016-017-024-025-122115-
Wabash-Whitley-Huntington-Kosciusko-
433 PM EDT Thu Sep 12 2019

...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN WABASH...
SOUTHWESTERN WHITLEY...NORTHWESTERN HUNTINGTON AND SOUTH CENTRAL
KOSCIUSKO COUNTIES...

At 433 PM EDT, a strong thunderstorm was located over North
Manchester, moving southeast at 10 mph.

Wind gusts up to 50 mph are possible with this storm.

Locations impacted include...
North Manchester, Ijamsville, Laketon, Liberty Mills, Bippus, Bracken
and Luther.

&&

LAT...LON 4098 8589 4109 8578 4103 8553 4084 8569
TIME...MOT...LOC 2033Z 294DEG 9KT 4098 8579

HAIL...0.25
WIND...50MPH

CR

The radar

The Northern Indiana radar (KIWX), 41 km away, was scanning. The volume nearest the first event began at 20:37 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind, 1 hail. Local standard time, as filed.

Thunderstorm Wind, Wabash

When
September 12, 3:38 PM EST to 3:39 PM EST
Where
Wabash County, 1.56 mi W of North Manchester
Measured
55 kt (63 mph) estimated gust
Reported by
Public
Coordinates
41.000, -85.800

The public shared photos on social media of a tree snapped at the base with some corn stalks blown over on State Route 114, West of North Manchester.

Hail, Kosciusko

When
September 12, 4:40 PM EST to 4:41 PM EST
Where
Kosciusko County, 3.49 mi S of Nappanee
Measured
1 in hail
Reported by
Broadcast Media
Coordinates
41.400, -86.010

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Indiana in 2019Every state in 2019This day in weather historyWarnings in Indiana, September 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 851320, 851319.